Alert archive / Colorado / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 113, NWS Denver/Boulder, CO

August 5, 2008Adams County, Weld County, Colorado

NWS Denver/Boulder, CO issued this severe thunderstorm warning at Aug 5, 2008, 4:31 PM MDT for Adams County, Weld County, Colorado. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 5, 2008, 4:31 PM MDT (22:31 UTC)
Expired
Aug 5, 2008, 5:17 PM MDT
In force
46 min
Issued by
NWS Denver/Boulder, CO
Area
Storm-based polygon

Counties Adams County, CO, Weld County, CO

The radar

The Denver radar (KFTG), 24 km from the middle of the area, began a volume at 22:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 10.5 hours before the alert went out and 112 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2008-08-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 8 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2008-08-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 11 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
8 J/kg
Mixed-layer CIN
-450 J/kg
Mixed-layer LCL
1885 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
11 m²/s²
0-3 km storm-relative helicity
-27 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KBOU 052231
SVRBOU
COC001-123-052330-
/O.NEW.KBOU.SV.W.0113.080805T2231Z-080805T2330Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DENVER CO
431 PM MDT TUE AUG 5 2008

THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTH CENTRAL ADAMS COUNTY IN NORTHEAST COLORADO
  SOUTH CENTRAL WELD COUNTY IN NORTHEAST COLORADO

* UNTIL 530 PM MDT

* AT 428 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL.  THIS
  STORM WAS LOCATED 22 MILES SOUTHEAST OF LOCHBUIE...OR 26 MILES EAST
  OF DENVER. THIS STORM WAS MOVING NORTHEAST AT 12 MPH.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO ROGGEN...
  PROSPECT VALLEY...LOCHBUIE...KEENESBURG AND HUDSON.

THIS STORM HAS A HISTORY OF PRODUCING DAMAGING STRAIGHT LINE 
WINDS...LARGE DAMAGING HAIL...VERY HEAVY RAIN AND FUNNEL CLOUDS.  
SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY AWAY FROM 
WINDOWS.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN DENVER.

LAT...LON 4025 10416 3986 10440 3989 10460 3990 10461
      3991 10464 3991 10469 3991 10470 3992 10477
      4025 10461
TIME...MOT...LOC 2228Z 180DEG 0KT 3976 10447

$$
BAKER
1 follow-up statement
000 
WWUS55 KBOU 052317
SVSBOU

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
517 PM MDT TUE AUG 5 2008

COC001-123-052325-
/O.CAN.KBOU.SV.W.0113.000000T0000Z-080805T2330Z/
ADAMS CO-WELD CO-
515 PM MDT TUE AUG 5 2008

...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL WELD AND NORTH
CENTRAL ADAMS COUNTIES IS CANCELLED...

THE THUNDERSTORM THAT PROMPTED THE WARNING HAS WEAKENED AND IS NO
LONGER EXPECTED TO PRODUCE SEVERE WEATHER.

THE THUNDERSTORM NOW OVER OPEN RANGELAND ALONG INTERSTATE 76 IN 
SOUTHEAST WELD COUNTY MAY STILL PRODUCE MODERATE TO HEAVY RAINFALL 
AND STRONG GUSTY WINDS AS IT MOVES SLOWLY TOWARDS SOUTHWEST MORGAN 
COUNTY.    

LAT...LON 4025 10416 3986 10440 3989 10460 3990 10461
      3991 10464 3991 10469 3991 10470 3992 10477
      4025 10461
TIME...MOT...LOC 2315Z 180DEG 0KT 3976 10447

$$
BAKER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 5, 2:55 PM MDT, 1 hour 36 minutes earlier.

Area forecast discussion, Aug 5, 2:55 PM MDT, 1 hour 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER CO
255 PM MDT TUE AUG 5 2008

.SHORT TERM...THUNDERSTORMS HAVE BLOSSOMED ACROSS THE MOUNTAINS AND
THE WESTERN PALMER DIVIDE.  QUESTION WILL BE WHETHER STORMS WILL
MOVE EAST ONTO THE PLAINS.  ON THE PLUS SIDE TEMPS HAVE RISEN INTO
UPPER 80S WITH MID 50S DEWPOINTS.  RUC DOES SHOW AN INSTABILITY AXIS
MOVING NORTHWARD ACROSS THE AREA...AND THAT SHOULD SERVE AS FOCUS
FOR STORMS TO DEVELOP THIS EVENING.  WILL KEEP SCT POPS IN THE
FORECAST FROM THE PALMER DIVIDE ACROSS THE URBAN CORRIDOR...THE FAR
NORTHEAST MAY BE TOO CAPPED FOR MUCH IN THE WAY OF CONVECTION...WILL
LEAVE LOW POPS THERE JUST IN CASE.  AS WE HAVE SEEN THIS AFTERNOON
STORMS WILL BE CAPABLE OF PRODUCING LOCALLY HEAVY RAIN AND WILL
MENTION THAT THIS EVENING. CONVECTION WILL WIND DOWN LATE THIS
EVENING...THEN TOMORROW LOOKS LIKE A GOOD DAY FOR CONVECTION ACROSS
THE CWA.  GUIDANCE TEMPS LOOKED A LITTLE LOW...WILL KEEP MAX TEMPS
NEAR THE WARMEST OF THE GUDDANCE TEMPS.  THE NEXT FRONT WILL BE
DROPPING INTO THE AREA LATE IN THE DAY...BUT SHOULD BE TOO LATE TO
GREATLY IMPACT TEMPERATURES.

.LONG TERM....LONG TERM...MODELS HAVE THE UPPER RIDGE AXIS TO OUR
IMMEDIATE WEST FROM WEDNESDAY NIGHT WELL INTO THE EXTENDED PERIOD.
WEAK WEST-NORTHWESTERLY FLOW ALOFT IS PROGGED.  THE SYNOPTIC SCALE
ENERGY IS BENIGN FROM WEDNESDAY NIGHT THROUGH FRIDAY NIGHT.  THE
BOUNDARY LAYER FLOW IS PROGGED TO BE UPSLOPE MUCH OF WEDNESDAY
NIGHT.  FOR THURSDAY ITS ALL SOUTHEASTERLY FLOW OVER THE
PLAINS...SAME FOR FRIDAY AFTERNOON.  FOR MOISTURE...BOTH MODELS HAVE
DEEP MOISTURE OVER MUCH OF THE FORECAST AREA WEDNESDAY NIGHT.  IT
DECREASES A BIT THURSDAY...BUT THERE IS STILL QUITE A BIT AROUND.
THURSDAY NIGHT AND FRIDAY LOOK FAIRLY MOIST TOO.  PRECIPITABLE WATER
VALUES ARE IN THE 1.15 TO 1.45 INCH RANGE WEDNESDAY NIGHT.  THEY ARE
IN THE 0.90 TO 1.10 INCH RANGE THURSDAY AND 1.00 TO 1.20 INCH RANGE
THURSDAY NIGHT AND FRIDAY.  BOUNDARY LAYER DEW POINTS ARE PROGGED IN
THE 50S TO LOWER 60S WEDNESDAY NIGHT THROUGH FRIDAY NIGHT FOR THE
PLAINS... WITH THE EXCEPTION OF MID 40S TO MID 50S F ON THURSDAY.
THE BEST THETA-E AXIS STAYS OVER CENTRAL COLORADO THROUGH THE
PERIODS.  THERE IS SOMEWHAT OF AN AXIS OVER MUCH OF THE REST OF THE
FORECAST AREA THROUGH THE PERIODS...THE THE EXCEPTION OF THE
NORTHEAST CORNER ON   THURSDAY AND THURSDAY EVENING.  LAPSE RATES
ARE NOT VERY STEEP THROUGH THE PERIODS.  HOWEVER THE POTENTIAL
INSTABILITY IS GOOD.  CAPE VALUES ARE FAIRLY HIGH WEDNESDAY
EVENING.  FOR LATE DAY THURSDAY...THERE IS LITTLE CAPE OVER THE
FORECAST AREA WITH THE EXCEPTION OF THE MOUNTAINS.  BY FRIDAY LATE
DAY...THE CAPE VALUES GET BETTER BUT THE EASTERN HALF OF THE PLAINS
HAVE VERY LITTLE.  THE QPF FIELDS HAVE DECENT PRECIPITATION OVER THE
FORECAST AREA WEDNESDAY NIGHT INTO THURSDAY MORNING.  THERE IS SOME
FOR THE MOUNTAINS ONLY LATE DAY ON THURSDAY...THEN A BIT MORE LATE
DAY FRIDAY INCLUDING THE FOOTHILLS AND IMMEDIATE PLAINS.  FOR
POPS... WILL LEAVE 30%-40%S GOING FOR WEDNESDAY EVENING/NIGHT IN
SPITE OF THE STABILITY ISSUES.  AFTER ALL THE UPSLOPE IS PRETTY DEEP
AND THE MOISTURE IS UBIQUITOUS.  ON THURSDAY...WILL LEAVE 30%-40%S
FOR THE MOUNTAINS AND REDUCE THE PLAINS TO 10%-20%S.  POPS WILL BE
SIMILAR IN THE MOUNTAINS ON FRIDAY...AND PERHAPS A TAD HIGHER ON THE
PLAINS.  FOR TEMPERATURES...THURSDAYS HIGHS ARE SIMILAR TO
WEDNESDAYS...FRIDAYS ARE 1-2 C WARMER THAN THURSDAY.  FOR THE
LATER DAYS...SATURDAY THROUGH TUESDAY...MODELS HAVE THE UPPER RIDGE
FLATTENING SOMEWHAT THROUGH THE FOUR DAY PERIOD.  TEMPERATURES SEEM
NEAR NORMALS...AND THERE IS SOME MOISTURE AROUND.  WILL KEEP/GO WITH
10%-30%S POPS THROUGHOUT.

&&

.AVIATION...THUNDERSTORMS ARE EXPECTED TO MOVE OFF THE HIGHER
TERRAIN INTO THE METRO AREA LATE THIS AFTERNOON.  HEAVY RAIN WITH
STORMS MAY PRODUCE LOCALIZED MVFR CEILINGS/VISIBILITIES...AND GUSTS
TO 35 KNOTS WILL BE POSSIBLE NEAR THUNDERSTORMS.  SOME PATCHY FOG
MAY DEVELOP AFTER 10Z.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...NONE.

&&

RTG/RJK
Hazardous weather outlook, Aug 5, 11:13 AM MDT, 5 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER CO
1113 AM MDT TUE AUG 05 2008

COZ030>051-061200-
JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND
COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000
FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST
GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/
SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND
BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST
DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK
COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER
COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON
COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS
COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/
EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES
ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD
COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN
COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS
COUNTY-
1113 AM MDT TUE AUG 05 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS WILL DEVELOP OVER THE HIGHER TERRAIN...AND
BY MID AFTERNOON WILL SPREAD TO THE URBAN CORRIDOR.  OVER NORTHEAST
COLORADO THE AIRMASS IS A LITTLE MORE STABLE...SO THUNDERSTORMS WILL
BE MORE LIKELY ON THE NORTHEAST PLAINS THIS EVENING.  WITH HIGHER
DEWPOINTS TODAY AND LIGHT WINDS ALOFT...LOCALLY HEAVY RAIN WILL BE
POSSIBLE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE WILL BE A CHANCE OF SHOWERS AND THUNDERSTORMS OVER THE HIGH
COUNTRY THROUGH MUCH OF THE PERIOD.  THERE WILL ALSO BE A CHANCE OF
SHOWERS AND THUNDERSTORMS OVER THE FOOTHILLS AND ADJACENT PLAINS
THROUGH THURSDAY.  OTHERWISE THE PLAINS CAN EXPECTED A SLIGHT CHANCE
OF SHOWERS AND THUNDERSTORMS THROUGH MONDAY.  TEMPERATURES ARE
EXPECTED TO BE NEAR SEASONAL NORMALS THROUGH MOST OF THE PERIOD.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

RTG/RJK

In the hours before

Local storm report, Aug 5, 3:03 PM MDT, 1 hour 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
303 PM MDT TUE AUG 05 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0126 PM     HAIL             1 WNW THE PINERY        39.46N 104.75W
08/05/2008  M1.00 INCH       DOUGLAS            CO   TRAINED SPOTTER

&&

BLOUIS
Local storm report, Aug 5, 3:56 PM MDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
356 PM MDT TUE AUG 05 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0335 PM     HAIL             5 NE PARKER             39.57N 104.71W
08/05/2008  M1.00 INCH       DOUGLAS            CO   TRAINED SPOTTER

&&

BLOUIS
Local storm report, Aug 5, 4:30 PM MDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE DENVER CO
430 PM MDT TUE AUG 05 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0409 PM     HAIL             10 SSE BUCKLEY AFB      39.57N 104.68W
08/05/2008  M1.25 INCH       DOUGLAS            CO   TRAINED SPOTTER

0335 PM     HAIL             5 NE PARKER             39.57N 104.71W
08/05/2008  M1.00 INCH       DOUGLAS            CO   TRAINED SPOTTER

0305 PM     HAIL             16 SSE AURORA           39.49N 104.70W
08/05/2008  M1.25 INCH       DOUGLAS            CO   TRAINED SPOTTER

0126 PM     HAIL             1 WNW THE PINERY        39.46N 104.75W
08/05/2008  M1.00 INCH       DOUGLAS            CO   TRAINED SPOTTER

&&

JK

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 4, 7:17 PM MDTSevere Thunderstorm WarningBOUPhillips58 min
Aug 4, 11:08 PM MDTAreal Flood AdvisoryBOUPhillips112 min
Aug 5, 2:05 PM MDTAreal Flood AdvisoryBOUDouglas, Jefferson, Park85 min
Aug 5, 2:54 PM MDTSevere Thunderstorm WarningBOUDouglas, Elbert36 min
Aug 5, 3:25 PM MDTSevere Thunderstorm WarningBOUAdams, Arapahoe, Douglas, Elbert35 min
Aug 5, 3:49 PM MDTSevere Thunderstorm WarningBOUAdams, Denver, Weld41 min
Aug 5, 5:36 PM MDTSevere Thunderstorm WarningBOUWeld24 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.